The increase of amphetamine-type stimulant (ATS) overdose at emergency departments (ED) indicates that an expansion of prevention and response to amphetamine use is needed in the United States. These findings were published in Drug and Alcohol Dependence.

Researchers from the Centers for Disease Control and Prevention examined data from national databases collected between 2010 and 2017 in the United States. These data represented 20% of hospital-based emergency departments spanning 37 states and Washington D.C. ATS-involved overdoses were identified by International Classification of Disease codes.

Between 2010 and 2015, a consistent linear trend of ATS emergency visits was observed, in which any ATS-involved overdose increased by 11% (odds ratio [OR], 1.11; 95% CI, 1.09-1.14) and only ATS-involved overdose increased by 7% (OR, 1.07; 95% CI, 1.04-1.10).

Between 2016 and 2017, any ATS-involved hospital visit increased by 19.1% and only ATS visits by 20.5%.


Continue Reading

During 2017, of all drug overdose emergency visits, 4.4% involved ATS. The ATS-involved admittances were mostly of men 64.4%, aged 35-54 years, in the Western United States (38.2%), and in large central metropolitan areas (32.5%). The majority of overdoses were unintentional (74.8%).

A total of 1.6% of ATS-involved overdoses admitted to the emergency department resulted in death. Approximately 15,202 of the overdoses were polydrug overdoses (poisoning or multiple drug codes).

Patients presenting with only ATS-involved overdoses, compared with other drug overdoses, were more likely to live in the Western United States (adjusted prevalence ratio [aPR], 2.02; 95% CI, 1.78-2.30), in a micropolitan (nonmetro) area (aPR, 1.16; 95% CI, 1.01-1.33), in a noncore (nonmetro) county (aPR, 1.28; 95% CI, 1.12-1.48), to be accidental (aPR, 1.20; 95% CI, 1.16-1.25), involve assault (aPR, 2.16; 95% CI, 1.40-3.34), involve the possibility of intentional poisoning (aPR, 1.84; 95% CI, 1.58-2.16), and include cardiovascular effects (aPR, 1.69; 95% CI, 1.59-1.80).

ATS-involved overdoses were less likely to include intentional self-harm (aPR, 0.45; 95% CI, 0.40-0.50) or central nervous system effects (aPR, 0.80; 95% CI, 0.69-0.93) compared with other drug overdoses.

The investigators were unable to differentiate between an overdose of prescribed and illicit amphetamines as the diagnostic codes were the same, which potentially limited the interpretation of these results.

The study authors concluded the increased numbers of patients presenting at emergency departments in the United States with an overdose from an amphetamine indicated a need for the expansion of substance use and overdose prevention programs tailored for individuals at increased risk for ATS use.

Reference

Vivolo-Kantor AM, Hoots BE, Seth P, Jones CM. Recent trends and associated factors of amphetamine-type stimulant overdoses in emergency departments. Drug Alcohol Depend. 2020;216:108323. doi: 10.1016/j.drugalcdep.2020.108323